Rock inhibitor as a glaucoma drug has initially developed and launched in 2014 from Japan. Now we have two kinds of ROCK inhibitors, Ripasudil and Netarsudil. ROCK inhibitor has a new mechanism to increase outflow by changing the cytoskeleton of the composed cells in the trabecular outflow pathway. The IOP-lowering effect is comparable to beta blocker and the chance to be used for the second-line drug is increasing. Compared to Ripasudil, which is used twice daily, Netarsudil has a pharmacological function as an epinephrine-transporter inhibitor in addition to ROCK inhibitor and is used once daily. Thus, Netarsudil is expected to be used as the additional glaucoma treatment. One of the frequent adverse events of ROCK inhibitors is conjunctival hyperemia derived from its original effect on vascular smooth muscle cells. In Japan, the most frequent adverse reactions in long-term use of Ripasudil were hyperemia and blepharitis, and the recent report indicates the incidence were 6.6% and 5.6% in 12 months, respectively.1 Therefore, it has been a strong concern for the additive efficacy and safety of Netarsudil against the cases treated with the multiple drugs.
Prager et al. retrospectively investigated the additive effect of Netarsudil on POAG or OH patients and the incidence of discontinuation. The number of eyes is 175 of 126 patients who were mainly treated with prostaglandin analogue and the other eyedrops, and well followed including the ocular adverse events.
conjunctival hyperemia ... must be an unavoidable class effect of ROCK inhibitors
The mean IOP reduction was 2.2 mmHg against 17.1 mmHg baseline IOP. Netarsudil significantly reduced IOP of the eyes treated with each number of medications at baseline. This effect may be caused by this new mechanism of action to reduce IOP, and is comparable to the effect of Ripasudil conducted in Japanese OAG patients including many NTG.2 On the other hand, 26.8% of patients discontinued Netarsudil at the median time 88 days after medication. The most frequent reason was conjunctival hyperemia. This side effect must be an unavoidable class effect of ROCK inhibitors. Otherwise, blurred vision and tearing were frequent issues of discontinuation by Netarsudil, but these were rare in Ripasudil. In this respect, current reports show no comparability in efficacy and safety between Netarsudil and Ripasudil. The racial difference, the time course of hyperemia, the incident of blepharitis, and the contribution of the mechanism of the epinephrine transporter inhibitor on the efficacy and safety should be clarified in these ROCK inhibitors by future studies.